Advertisement

loader

Talk

Advanced search

Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Annoyed that doc has not prescribed anything for potential stomach migraine ......

(23 Posts)
Dickorydockwhatthe Mon 05-Sep-16 11:52:44

Ds11 has been sick on separate occasions the last few weeks. He started secondary Friday but I had to keep him off today as he was sick last night and again after breakfast. I suffered horrendous stomach migraine as a kid belly ache, throwing up, needing toilet more often and had to take medication. Anyway I took him to the doctor this morning and he said just drink fluids and it could be potentially stomach migraine but gave no perscription or follow up appointment. Ds is gutted that he has missed school today. Is there anything I can get over the counter??

FuzzyOwl Mon 05-Sep-16 11:56:05

I used to suffer from abdominal migraines as well but I don't recall being given medication for them. I now get far more traditional migraines and use imigran which can help tremendously with the sickness. You can buy them over the counter, so might be worth looking into. I think the stronger dose is prescription only, but if they do help your doctor might be happy to issue them.

Dickorydockwhatthe Mon 05-Sep-16 12:04:10

Obviously I'm concerned that it might be linked to anxiety with starting secondary school and I don't want him to have to miss school because it. I rarely go doctors for myself or the children but when I do I often come out empty handed like I've wasted their time. Maybe time to change them.

Dickorydockwhatthe Mon 05-Sep-16 12:05:28

I will google imigran thank you :-) I know has a child I had it quite sever
Y and if I didn't take my medication I'd be violently sick the next day. I don't want him to experience the same.

Badders123 Mon 05-Sep-16 14:51:20

My so is on
Pizotifen

Witchend Mon 05-Sep-16 20:22:47

Dd2 was on pizotifen but that was full migraine-cluster migraines.

She was never on anything for abdominal migraines other than over the counter pain killers. It was never suggested even when bad, so it's possible there isn't anything licenced for children now. However as a first pot of call I wouldn't be looking at medicating until I'd tried other things.

Bapple Mon 05-Sep-16 22:16:36

DS also on Pizotifen. He started secondary school last year and the anxiety and exhaustion were horrendous - he didn't manage a full week until he was given Pizotifen in November. He settled after that and we stopped the Pizotifen this summer. He started YR8 today and he needed Pizotifen this evening sad

Dickorydockwhatthe Tue 06-Sep-16 00:06:59

Oh no bless. Was that for head aches or stomach Bapple? He has been sick again this evening so wondering if is bug, he was also sick Wednesday and a few days before that. He is never normally a sick child.

Badders123 Tue 06-Sep-16 10:49:13

Can I ask how you stopped The pizotifen?
I would like to wean my ds off it now...

Bapple Tue 06-Sep-16 16:19:33

I hope for your sake it is a bug Dickory - my son has cyclical vomiting syndrome (which is v similar to abdominal migraine but without the pain, just lots of vomit) and I wouldn't wish that on anyone.

In terms of weaning him off it ... he just took it every other evening for two months until the summer hols when we stopped completely. DS didn't feel confident just stopping straight off. His consultant told us that if it started again then just start with the Pizotifen again. I think just knowing it was there when he needed it was enough for ds.

I do have another theory about Pizotifen though: it has very similar properties to anti-histamines and I noticed that when ds was taking anti-histamines for hay fever (during a particularly stressful time for him -SATS and school residential) he didn't have a vomiting episode. So, to begin with we alternated Pizotifen and anti-histamines before reducing further. I mentioned this to the consultant and he didn't laugh me out of the room.

Badders123 Tue 06-Sep-16 16:30:19

Ooh cvs is so nasty. Your poor boy sad
I'm going to chat to Dh about it - Ds in on antihistamines too as he has bad hay fever so that's interesting.

kiwiandspoon Tue 06-Sep-16 16:38:18

DS is on Pizotifen at max dose for abdominal migraines. Has been for nearly 2 years now. Every time we try lowering the dose they 'break through' and he ends up doubled over and vomiting. He's missed so much school since the migraines started. He also has ondansetron for when he's actively nauseous/vomiting, and has occasionally, when the ondansetron hasn't been enough, been put on cyclizine.

They are absolutely awful and I wouldn't wish them on my worst enemy. Apparently puberty will bring about 'a change' of some sort - either better, worse, or move to head migraines... can only hope it will be a change for the better!

kiwiandspoon Tue 06-Sep-16 16:40:20

I should add - although the GP does his prescriptions now, it was a paediatrician who came up with this regime after an emergency referral. He is still seen about every 3 months in paediatrics 2 years later.

Badders123 Tue 06-Sep-16 16:44:52

Yes Ds was dx on paeds ward by paed after emergency admission but was discharged last October.

Bapple Tue 06-Sep-16 23:21:52

Kiwi - how old is your son? It is so horrible to watch them suffer during an episode.

Ds will be 13 next May and a couple months ago woke up with the typical nausea which on that occasion quickly progressed to his first head migraine (where he was crying in pain). He's on ondansetron too but it only works if we get it in early on in an episode otherwise it just comes straight back up!

Ds was diagnosed when he was five as our gp referred us straight to a consultant. Only started Pizotifen last year in a desperate attempt for him to be able to manage a full week at secondary school.

Anxiety and tiredness play a huge part and puberty/starting secondary school just increase that.

Dickory - sorry for hijacking your thread a little but it is so helpful/comforting to share experiences.

Badders123 Wed 07-Sep-16 07:54:19

Yes anxiety and tiredness massive triggers here

Dickorydockwhatthe Fri 09-Sep-16 21:42:39

No worries I used to suffer badly as a child so I can really relate to this. Ds was sick again in school today but again appears fine at home. No idea what to do now seeing the doctor was not really interested. I'm going to monitor him the weekend.

lougle Fri 09-Sep-16 23:48:43

Have you tried all the 'clean living' measures that migraine sufferers are advised to follow?
-regular food (try to avoid big meals with long gaps between) to stabilise blood sugar.
-avoid too much or too little sleep - try to get a similar amount of sleep each night.
-avoid late nights.
-avoid common trigger foods such as citrus, cheese, coffee/coke/caffeine, chocolate, processed meats, for a few weeks then carefully add in the foods while keeping a diary of symptoms.
-keep well hydrated at all times.

Badders123 Sat 10-Sep-16 08:20:00

Yes
It has made no difference.
My sons paed told me to stop...he said I was driving myself crazy and that sometimes they never find what triggers attacks/what triggers attacks changes/some people have so many triggers they can't all be avoided.

lougle Sat 10-Sep-16 14:11:35

Oh sorry, I was asking in reference to Dickory's DS. I agree that after suffering so long you have to accept that you've covered all bases, but as this is so new it's worth mentioning. I have colleagues who take 10mg amitryptiline and they've never had a migraine since. I'm taking a cocktail of drugs including 75mg nortriptyline, botox, etc and still not under control.

Badders123 Sat 10-Sep-16 17:07:27

That's ok. No offence taken 😊
Tbh we have had foods we thought were triggers that he has had since with no after effects 🤔
I would love him to go on amitriptyline but he is not old enough.
I know from personal experience what an effective drug it is.

Namelesswonder Mon 12-Sep-16 16:10:04

Why can't your child have amitriptyline? My DD8 takes it for functional stomach disorder.

Badders123 Mon 12-Sep-16 16:11:06

We're told he can't have it
Mind you, that was last year...

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now